Missouri, 2024

Tornado and Flash Flood in Missouri, April 1 to 2, 2024

April 1 to 2, 2024 · NWS LSX · 17 events in 9 counties and zones

Through the day of April 1, a warm front left much of the area in a warm, moist, and increasingly unstable airmass. This environment supported multiple waves of severe thunderstorms from the evening of April 1st through the early morning of April 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Through the day of April 1, a warm front left much of the area in a warm, moist, and increasingly unstable airmass. This environment supported multiple waves of severe thunderstorms from the evening of April 1st through the early morning of April 2nd. Notable reports include large hail up to 2 inches in diameter, isolated damaging winds, a brief EF-0 tornado, and instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 1, 2:19 PM CST, 2 hours 31 minutes earlier. Its key messages:

  • Severe thunderstorms will impact the region late this evening into tonight. Thunderstorms will initially pose a large to very- large hail threat along with a few tornadoes. The hail threat decreases this evening when storms form a line, but the wind and tornado threat remains very real.
  • Training thunderstorms will lead to heavy rainfall and threaten localized flash flooding in northeast Missouri and west-central Illinois through Tuesday morning. A Flood Watch will remain in effect until 7am Tuesday.
  • A period of cooler than normal temperatures is forecast late Tuesday through at least Friday night. Light freezes are possible (20-50%) each night beginning Wednesday night.
Area forecast discussion, Apr 1, 2:19 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
319 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Severe thunderstorms will impact the region late this evening
  into tonight. Thunderstorms will initially pose a large to very-
  large hail threat along with a few tornadoes. The hail threat
  decreases this evening when storms form a line, but the wind and
  tornado threat remains very real.

- Training thunderstorms will lead to heavy rainfall and threaten
  localized flash flooding in northeast Missouri and west-central
  Illinois through Tuesday morning. A Flood Watch will remain in
  effect until 7am Tuesday.

- A period of cooler than normal temperatures is forecast late
  Tuesday through at least Friday night. Light freezes are
  possible (20-50%) each night beginning Wednesday night.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 308 PM CDT Mon Apr 1 2024

Regional surface analysis depicts a warm front extending from a
surface low entering far northwest Missouri east-southeast through
Kirksville, MO into central Illinois. In the expansive open warm
sector, warm and humid southerly flow is promoting increased
surface-based instability. The analysis also shows slightly
backed winds on the warm side of the boundary, where that BL-
rooted instability is intensifying. Along and directly south of
the front, showers and embedded thunderstorms are streaming into
the region from the southwest. Satellite imagery is showing
persistent clearing of earlier cirrus clouds, which will further
destabilize the boundary layer into the afternoon. Large-scale
lift and forcing is also becoming more established over the
central Great Plains, with diffluent flow and favorable upper-
level jet dynamics now overhead to promote convection. In this
region, severe convection is now occurring.

The entire region is now enveloped within the warm sector, aided
by the clearing skies to the south increasing the temperature
gradient. An 18Z sounding launched by the University of Missouri
in Columbia, MO shows mid-level lapse rates (7-7.5C/km) above a
shallow but noteworthy inversion around 850mb. With tremendous
synoptic forcing approaching the region, and sufficient
instability building, there is little doubt that severe weather
will impact the region late this afternoon into the early
overnight hours. While the inversion is concerning for surface-
based development, large-scale ascent is approaching the region
and will most likely cool the mid-levels and erode the capping.
CAMs still initiate deep convection in the 4pm-6pm timeframe along
and ahead of the attendant cold front in the central Great
Plains. Deep-layer shear vectors are still at a favorable angle
with respect to the forcing to promote discrete supercells or
supercell clusters in the warm sector. While large to very large
hail as large as baseballs, are the predominant threat in
central/northeast Missouri and west- central Illinois, I am
concerned about the backed winds across central Missouri (evident
in regional surface observations and the Mizzou sounding). If
surface-based convection can be realized while remaining
discrete, a tornado threat is very tangible this afternoon/early
evening in that corridor.

In addition, the west-southwest/east-northeast orientation of the
convection and storm motions will result in numerous thunderstorms
passing over the same place in a short period of time. HREF
probability-matched means places a few maxima of 3.00" of rain
across northern Missouri to central Illinois along this axis. In
Missouri, while ponding and rises on tributaries can be expected,
flash flooding should be held in check thanks to dry ground. In
Illinois, however, flash flood guidance is lower and the threat for
impacts is higher. As such, a Flood Watch was issued from now until
7am Tuesday.

Around sunset, a northern stream shortwave amidst the broader upper-
level trough will dig into the region. That feature and an
intensifying low-level jet will conspire to alter the deep-layer
and 0-3km shear parameters enough to promote upscale growth. At
this point, the coverage of severe thunderstorms will likely
become more widespread as an MCS blossoms. From then until about
2am-4am Tuesday, the threat for very large hail wanes with more
organized linear convection, though does not disappear, and a
damaging wind/tornado threat persists. If the MCS resembles what
CAMs currently depict, 0-3km shear vectors relative to this line
will be favorable for QLCS tornadogenesis. This threat will need
to be closely monitored, especially across the Ozarks, southeast
Missouri, and southern Illinois. Fortunately, the linear mode will
help advance the convection more quickly through the region. By
4am, the threat for severe convection will end for the night.

Tuesday will be cold and windy with another northern stream wave
diving quickly south into the region and helping further amplify the
larger trough. Additional showers and a few thunderstorms look more
likely (60-70%) than a few days ago during the day Tuesday in the
northern forecast area closer to the synoptic ascent and surface
low. While initially there were some concerns for stronger
thunderstorms ahead of the front, instability looks more meager now
than 24 hours ago and won't be conducive for stronger updrafts.
The low ejects north Tuesday evening with the upper-level trough
well- established and cut off from the steering flow. That places
us squarely in cyclonic northerly flow aloft, allowing for lows to
fall near-freezing for most of the region by early Wednesday
morning.

MRB

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 308 PM CDT Mon Apr 1 2024

Very little change to the extended forecast was made due to the
impending severe weather. Cyclonic flow aloft on Wednesday will
spark additional precipitation east of the Mississippi River. While
some guidance is hinting at a few snowflakes mixing into any rain,
the threat of any of them reaching the ground is near-zero. Colder
air will settle in place, threatening a frost (and potentially a
freeze) mid-week, with a gradual warmup forecast as upper-level
ridging re-establishes across the central CONUS. Omega blocking will
keep this pattern in place through Friday before a strong shortwave
in a western CONUS trough ejects into the Great Plains. The timing
and amplitude of this feature is still highly uncertain, but
presents a threat for showers and a few thunderstorms in the western
forecast area on Sunday. The threat for at least some rain weakens
into Monday, though at least some clouds may still linger. That
said, it is far too soon to accurately predict cloud cover for the
impending solar eclipse given this pattern.

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1212 PM CDT Mon Apr 1 2024

A warm front is now lifted north of the St. Louis and central
Missouri terminals, and will soon approach KUIN and stall around
there. Thunderstorms are now impacting KUIN, and other terminals
will soon be under a threat for strong thunderstorms and lower
CIGs. The best, most tangible threat for thunderstorms will exist
late this afternoon and evening at the terminals. MVFR CIGs will
impact the terminals in addition to gusty winds and lightning.
Hail, heavy downpours, and reduced visibilities will also cause
aviation issues, but in a more localized sense at first. The
storms amalgamate into a line this evening and dive south
overnight.

A cold front will then traverse the region tomorrow morning,
sending winds out of the west and drawing at least MVFR CIGs back
to the terminals. There is a threat for additional showers and
thunderstorms with the front itself, but confidence in this is not
high at this time.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...Flood Watch through Tuesday morning for Bond IL-Calhoun IL-
     Fayette IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Apr 1, 1:51 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Mon Apr 1 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through early Tuesday. The strongest
storms this afternoon/night could become severe with large hail,
damaging winds, and tornadoes all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday across the area.

There is a low chance of thunderstorms Sunday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MRB

The radar

The St Louis radar (KLSX), 30 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 1, 4:50 PM CST
Where
Warren County, Dutzow
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.600, -91.000

Hail, Cole

When
April 1, 4:55 PM CST to 5:25 PM CST
Where
Cole County, 0.88 mi SW of Russellville to 10.08 mi ESE of Osage City
Measured
1.75 in hail
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
38.510, -92.440

Large hail of up to 1.75 inches in diameter fell across Cole County in an east-northeast line. The largest stones were reported in Wardsville where there was damage to siding. Severe hail was also reported in Russellville and Taos.

Thunderstorm Wind, Franklin

When
April 1, 4:55 PM CST to 4:56 PM CST
Where
Franklin County, 0.88 mi NW of Washington to 1.76 mi WNW of Washington
Measured
63 kt (72 mph) measured gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.560, -91.010

There were reports of multiple downed trees and large branches in Washington impacting homes and power lines. AWOS at Washington Regional Airport reported a 72 mph gust at the time.

Thunderstorm Wind, St. Louis

When
April 1, 5:20 PM CST to 5:36 PM CST
Where
St. Louis County, 0.88 mi SW of (Sus)spirit/St Louis to 1.76 mi ENE of South Bellefontaine
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.660, -90.660

Numerous reports of tree damage in Chesterfield from downed branches to snapped and uprooted trees. Damage to power lines and poles, missing shingles, and a damaged sign also reported.

Hail, St. Louis

When
April 1, 5:20 PM CST to 5:59 PM CST
Where
St. Louis County, 1.38 mi N of Melrose to Jennings
Measured
2 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
38.590, -90.720

Widespread large hail fell in St. Louis County, with the largest hailstones measuring 1.75 to 2 inches. The largest stones were reported in Chesterfield and later in Ferguson. Severe hail was also reported in Wildwood, Maryland Heights, Woodson Terrace, Bridgeton, Hazelwood, Florissant, Dellwood, and Jennings. Extensive, widespread damage to cars was reported with this event.

Hail, Osage

When
April 1, 5:25 PM CST to 5:27 PM CST
Where
Osage County, 1.81 mi SW of Shubert to 0.88 mi NW of Linn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.499, -92.020

Up to 1 inch hail was reported in Bonnots Mill and Linn.

Thunderstorm Wind, Osage

When
April 1, 5:27 PM CST
Where
Osage County, 0.69 mi S of Westphalia
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.440, -92.000

Report of trees uprooted in Westphalia. No information on tree size or health.

Hail, St. Charles

When
April 1, 5:29 PM CST to 5:42 PM CST
Where
St. Charles County, 2.13 mi SE of Cottleville to 0.54 mi E of St Charles
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.730, -90.620

Reports of 1 inch hailstones in Weldon Spring, Harvester, and St. Charles.

Tornado, St. Louis

When
April 1, 5:32 PM CST to 5:35 PM CST
Where
St. Louis County, 0.21 mi NNW of South Bellefontaine to 2 mi ENE of South Bellefontaine
Rating
EF0
Path length
2.01 mi
Path width
332 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.653, -90.551

An EF0 tornado with peak winds of 85 mph touched down just northeast of the Interstate 64 and Highway 340 interchange. The tornado traveled 2 miles east-northeast for approximately 3 minutes before lifting just west of Highway 141. Several tree limbs were damaged with minor damage to the roofs of multiple residences. Overall, the path length was 2.01 miles and the max path width was 332 yards. No deaths or injuries were reported.

Hail, Gasconade

When
April 1, 5:53 PM CST
Where
Gasconade County, 1.08 mi E of Pershing
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.580, -91.610

Hail, St. Charles

When
April 1, 7:05 PM CST
Where
St. Charles County, 1.75 mi SW of Wentzville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.800, -90.870

Hail, St. Louis

When
April 1, 10:21 PM CST to 10:28 PM CST
Where
St. Louis County, 0.54 mi E of Oakland to 0.88 mi SE of Brentwood
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.580, -90.410

Up to 1 inch hail fell between Kirkwood and Brentwood.

Hail, Franklin

When
April 1, 10:38 PM CST
Where
Franklin County, 2.27 mi WNW of Gray Summit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.490, -90.860

Hail, Callaway

When
April 1, 11:30 PM CST to 11:31 PM CST
Where
Callaway County, 46.46 mi SSE of Portland to 47.95 mi SSE of Portland
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -91.420

Thunderstorm Wind, St. Francois

When
April 2, 12:34 AM CST
Where
St. Francois County, 1.29 mi ENE of East Bonne Terre
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.930, -90.500

Spotter reported trees down along Highway K and leaves stripped from standing trees. Home damage was also reported nearby on Stormy Lane.

Hail, St. Louis

When
April 2, 12:55 AM CST to 1:01 AM CST
Where
St. Louis County, 0.54 mi W of Oakville to Oakville
Measured
1 in hail
Reported by
Public
Coordinates
38.470, -90.310

Flash Flood, St. Louis

When
April 2, 1:27 AM CST to 1:47 AM CST
Where
St. Louis County, 2.27 mi ESE of South Bellefontaine to 0.54 mi E of Brentwood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
38.640, -90.510

Official NWS observations saw multiple urban creeks rise well above flood stage, including Two Mile Creek which went above moderate. Cold Water Creek flooded over a nearby roadway. In Chesterfield, plastic trash cans and barrels were floating in the street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172293, 1172289, 1172292, 1172303, 1172307, 1172290, 1172291, 1172308, 1172327, 1172328, 1172329, 1172332, 1172333, 1172334, 1172335, 1172336, 1172345.